Bipolar Treatment with Depakote

  • codermike

    Posts: 4

    Mar 02, 2012 7:21 AM GMT
    Hey guys I have been on Depakote for about a year now and things have been well and more importantly I am stable which has brought a lot of peace to my life. Anyway I wanted to know if there was anyone else who has had long/short term experience with this medication and any of the side effects.

    I have not noticed many myself, but I have been told that Depakote may increase testosterone production and I am not sure how true this is.

    Thanks for the insight.
  • Posted by a hidden member.
    Log in to view his profile

    Mar 02, 2012 1:53 PM GMT
    I was on Depakote for years...along with lithium and a boat load of other drugs...none of which produced enough symptom relief to warrant the side effects that I was experiencing...
    Depakote made my hands tremble...I became very sensitive to sunlight...and put on about 10-15 lbs from it....unfortunately, it didn't help stabilize my mood icon_sad.gif

    Good luck with it...it's helped a great many people..if the side effects are too much, you may try lamictl...lot of folks get good results from that...
  • TrentGrad

    Posts: 1541

    Mar 02, 2012 4:50 PM GMT
    codermike saidHey guys I have been on Depakote for about a year now and things have been well and more importantly I am stable which has brought a lot of peace to my life. Anyway I wanted to know if there was anyone else who has had long/short term experience with this medication and any of the side effects.

    I have not noticed many myself, but I have been told that Depakote may increase testosterone production and I am not sure how true this is.

    Thanks for the insight.


    I was on it very briefly with Lamictal...we call it "epival" here.

    I did not have a good experience with it. I was constantly suffering from nausea and headaches, and then I developed the dangerous rash associated with Lamictal use...and had to come off it immediately.

    It also caused problems with my eye sight. Actually, let me correct myself: the Lamictal caused the rash and the eye sight problems...but the epival was the real cause because from what I understand, it increased the presence of lamictal in my blood stream.

    I don't know if epival/depakote increases testosterone production.
  • Posted by a hidden member.
    Log in to view his profile

    Mar 02, 2012 5:02 PM GMT
    I was on Depakote for my epilepsy when I was first diagnosed in '03. Didn't help much. My doctor was more intent on using me as a guinea pig through a pill test roller coaster. I was compliant as long as it didn't lead to adverse effects. I was on Limactil last for my bi polar disorder. Though therapy has done a lot to help with that more. I haven't been on my medication for over 6 months now because my AHCCCS got cut off when I started making too much money per hour at my job in a casino. I make even more money now, and live in a different state. I'm trying my best to function without the medicine until I get insurance again, and begin a new line of therapy to see how far I've gotten. My maternal grandmother was a pill addict amongst other things, and I WILL NOT become dependent on medicine or any other ingested or inhaled sources!

  • Posted by a hidden member.
    Log in to view his profile

    Mar 02, 2012 5:17 PM GMT
    I got the lamictl rash and had to go off it too icon_sad.gif
  • Posted by a hidden member.
    Log in to view his profile

    Mar 02, 2012 5:30 PM GMT
    oaktownguy saidI got the lamictl rash and had to go off it too icon_sad.gif

    I didn't get a rash form it. Lucky I guess, but cause of bad pharmacists at Walgreens I had to ween on and back on a few times while I was taking it, so I wouldn't suddenly not have it in my system. I don't miss it. My mind is so much more clearer without any medicine in my system.
  • codermike

    Posts: 4

    Mar 02, 2012 8:12 PM GMT
    oaktownguy saidI got the lamictl rash and had to go off it too icon_sad.gif


    I also had a rash with Lamictal, Lithium, and high anxiety attacks with Abilify. Then I was on Seroquel, which made me a zombie. I know I am missing at least two somewhere in the mix that I was only on for a week because of bad side effects. Then I started treatment with Lexapro until we found out that made me cycle more and hence diagnosed my bipolar afterward.

    It's been a journey but so far the main side effects I've noticed are dryness, trouble sleeping, and weight change. At least I lost weight at first but I was able to gain muscle with working out.

    The only other thing I have noticed is Depakote acts as a floor for me so I don't go "down" in my mood cycles. If I do start trending below my relative "normal" it is much easier for me to pick myself back up than previously. The only thing I wish I could also get is a ceiling, since my ups are still mostly unbounded.
  • Posted by a hidden member.
    Log in to view his profile

    Mar 02, 2012 8:33 PM GMT
    My Mom suffers from bi-polar/schizophrenia and she has been on Depakote for years as well as Clonazepam, we seen a lot of changes but one of the main side effects is the trembling of her hands, and feet. Additionally, dryness of mouth, and skin.

    Hope this helps.
  • COyogabum

    Posts: 42

    Oct 03, 2012 7:51 AM GMT
    oaktownguy saidI got the lamictl rash and had to go off it too icon_sad.gif
    me too
  • COyogabum

    Posts: 42

    Oct 03, 2012 7:53 AM GMT
    TrentGrad said
    codermike saidHey guys I have been on Depakote for about a year now and things have been well and more importantly I am stable which has brought a lot of peace to my life. Anyway I wanted to know if there was anyone else who has had long/short term experience with this medication and any of the side effects.

    I have not noticed many myself, but I have been told that Depakote may increase testosterone production and I am not sure how true this is.

    Thanks for the insight.


    I was on it very briefly with Lamictal...we call it "epival" here.

    I did not have a good experience with it. I was constantly suffering from nausea and headaches, and then I developed the dangerous rash associated with Lamictal use...and had to come off it immediately.

    It also caused problems with my eye sight. Actually, let me correct myself: the Lamictal caused the rash and the eye sight problems...but the epival was the real cause because from what I understand, it increased the presence of lamictal in my blood stream.

    I don't know if epival/depakote increases testosterone production.
    I had the rash too. They told me it was fine and to stay on it. I took myself off and my next provider said i did the right thing and they should have taken me off it. It's the danger with these meds. They are harsh and you have to double check your providers.
  • Posted by a hidden member.
    Log in to view his profile

    Oct 03, 2012 8:00 AM GMT
    know_wunder saidI was on Depakote for my epilepsy when I was first diagnosed in '03. Didn't help much. My doctor was more intent on using me as a guinea pig through a pill test roller coaster. I was compliant as long as it didn't lead to adverse effects. I was on Limactil last for my bi polar disorder. Though therapy has done a lot to help with that more. I haven't been on my medication for over 6 months now because my AHCCCS got cut off when I started making too much money per hour at my job in a casino. I make even more money now, and live in a different state. I'm trying my best to function without the medicine until I get insurance again, and begin a new line of therapy to see how far I've gotten. My maternal grandmother was a pill addict amongst other things, and I WILL NOT become dependent on medicine or any other ingested or inhaled sources!